Features
 • Birth Control Home
 • Articles
 • Suggested Books


Birth Control Cubby

Hormonal Contraceptives Cause Some Women To Experience Diminished Sex Drive After Cessation, Study Says

KaiserNetwork.org Daily Reproductive Health Report
June 1, 2005

Women who have used oral hormonal contraceptives in the past but no longer take the pills continue to have elevated levels of a testosterone-blocking protein that reduces some women's sex drive, according to a study released at a recent meeting of the American Association of Clinical Endocrinologists, the New York Daily News reports (Lite, New York Daily News, 5/27). Claudia Panzer and Irwin Goldstein of the Boston University School of Medicine studied 124 women in their 30s who were being treated for sexual dysfunction. Half of the women were using oral contraceptives, 39 women recently had stopped using oral contraceptives and 23 had never taken oral contraceptives, according to London's Guardian (Sample, Guardian, 5/26). Every three months for one year, researchers measured the women's levels of a protein known as sex hormone binding globulin, which inhibits the body's production of testosterone. The researchers found that SHBG levels were highest in women who were taking hormonal contraception (Wheldon, Daily Telegraph, 5/27). Although SHBG levels dropped by 55% when women first stopped taking oral contraceptives, the levels remained the same six months to one year later, according to the researchers (New York Daily News, 5/27). Of the women who were not taking hormonal contraceptives, women who had taken them in the past had SHBG levels that were three to four times the levels of women who had never taken hormonal contraceptives (Daily Telegraph, 5/27).

Recommendations, Reaction
Panzer said that the researchers were "very surprised" by the results, adding, "It was always assumed that if you stop the pill, everything goes back to normal," according to the Daily News (New York Daily News, 5/27). The researchers called on doctors to warn women of the potential loss of sex drive as a result of taking hormonal contraceptives, according to the Guardian. "Birth control pills are handed out like candy, but no one is told what the pill might do for a woman's sexual function," Panzer said, adding, "Doctors who prescribe the pill should tell women about the effect it might have" (Guardian, 5/26). However, Bronwyn Stuckey of the Keogh Institute of Medical Research in Perth, Australia, said the study was "too small to be meaningful and did not reveal anything not already known," according to the West Australian. Stuckey said, "For some women, their libido actually goes up when they are on the pill because they don't have the fear of pregnancy. The link between testosterone and libido is ... not proven" (Rule, West Australian, 5/28).

Copyright © 1996-2016 StorkNet. All rights reserved.
Please read our disclaimer and privacy policy.
Your feedback is always welcome. Link to Us!

StorkNet Family of Websites:
StorkNet's Blog | Pregnancy Week By Week | Exploring Womanhood | Books for Families | EriChad Grief Support